View Full Version : Plaquenil Rx Questions
02-23-2007, 04:04 PM
After following my case for a year, my rheumy Rx'd Plaquenil for me today, for the first time. Knowing I do not like taking medications, he strongly urged me to take the Plaquenil for current symptoms as well as insurance against the future.
It is my understanding that it takes 3 to 6 months for Plaquenil to kick in. Is this true? It's also my understanding that the side effects include GI problems. Is this true, and if so, is it a given all will suffer from nausea, bloating, etc?
What have your experiences been? Has this med helped you? Has this lessened your Lupus/RA activity? Thank you.
02-23-2007, 06:11 PM
I, personally, have noticed no side effects of Plaquenil. I was on stronger immune suppresants when this was added to my regime so it has been hard to tell any effects, positive or negative. I'm still on the fence as to whether I want to take it forever, as my Rheumy would like. Right now I'm taking things one step at a time, because I am discontinuing my immune suppresant, Cellcept.
02-24-2007, 05:32 AM
I have never been on Plaquenil myself, but I know that a lot of people on this Forum have been on it. Hopefully, they will be able to give you lots of useful advice and information.
I just wanted to wish you luck with the Plaquenil and to let you know that I will pray that everything goes well with your meds and that you won't experience any side-effects. If you do and you are unhappy with them, I'm sure that your Rheumatologist will agree to take you off of the Plaquenil and perhaps find something else for you to take.
Good luck, keep well and God bless! :)
02-24-2007, 08:56 AM
Plaquenil (hydroxychloroquine) is one of the safest drugs used in the treatment of Lupus and has been used successfully for many years. Plaquenil is a anti-rheumatic drug and, like other anti-rheumatic drugs, it may take between 8 to 12 weeks for the disease to respond. Doctors can give you other medications when you start hydroxychloroquine so that you will improve more quickly.
Hydroxychloroquine is one of the better tolerated anti-rheumatic drugs. However, as with all medications, there is a potential for side effects to occur. Mostly, these are not serious, so you will need to stop the treatment if the side effects occur. And, no, not all patients develop all of the side effects. Many, like myself, never experience any side effects at all. Generally there are no drugs that make a side effect more likely with Plaquenil. Indigestion remedies should not be taken at the same time as hydroxychloroquine. Try to allow 4 hours to pass between taking one and the other.
However, if any serious problems occur, treatment should stop. If the patient develops any of the problems mentioned, the patient should inform the doctor or rheumatology clinic.
The most common side effects are mild nausea and occasional stomach cramps with mild diarrhea. As mentioned previously, the tablets are slightly bitter and are best taken with meals to avoid those stomach upsets.
Skin rashes occasionally develop and hydroxychloroquine may make you more sensitive to the sun, so it is advisable to use the usual precautions of sunscreens and a hat if you are in the sun. Also, your hair may become a little bleached with the drug and rarely a degree of thinning of the hair can develop.
Some patients develop headache or dizziness and may become a little weak on hydroxychloroquine and if this occurs, the treatment should be stopped.
Anti-malarial drugs can sometimes cause problems with the eyes. The side-effects range from temporary blurring of the vision and a discomfort in glaring light (so always wear sunglasses in the sun). Far less often are the more serious (but rare) changes in the back of the eye. These eye problems were much more common in the past when chloroquine was the most commonly used anti-malarial drug and dosages of these drugs were considerably higher than they are today. Like I said, these problems are rare today. However, because of these problems, before you start Plaquenil, you and/or your doctor should schedule an appointment with an Opthalmologist to assess your eyes and to make sure that there are no eye problems present that could make side effects more likely. Your Opthalmologist will then schedule regular eye exams every 6 months to test for possible eye problems associated with hydroxychloroquine.
Finally, hydroxychloroquine should be avoided in pregnancy, so please discuss this with your rheumatologist if you wish to become pregnant.
Peace and Blessings
02-24-2007, 06:58 PM
Thank you for your kind responses.
I do feel better knowing the side effects are not horrendous. Now I can go and worry about something else!
02-26-2007, 08:46 AM
I started on Plaquenil back in September, along with Relafen (anti-inflammatory) and I noticed no major symptoms or side effects from the drugs until I added methotrexate. The meth makes me very fatigued and I don't eat the day after I take it. Over all the meth has helped me learn to control my portions, eat smaller amounts, eat healthier foods, and lose 12 pounds. So, I ain't complainin'!
02-26-2007, 09:57 AM
I've been taking Plaquenil for about two years. For the third time
in as many months I've had ringing and loss of hearing in an ear.
It has been left and right ears. It has cleared up within a day or so.
I've had enhanced sensitivity to loud sounds at the same time.
I looked up some info on the drug and it said:
SIDE EFFECTS: Nausea, vomiting, stomach upset, cramps, loss of appetite, diarrhea, tiredness, weakness or headache may occur the first several days as your body adjusts to the medication. If these effects continue or become bothersome, inform your doctor. Notify your doctor if you develop: vision changes (such as blurred vision, trouble seeing at night or problems focusing clearly), ringing in the ears, difficulty hearing. In the unlikely event you have an allergic reaction to this drug, seek immediate medical attention. Symptoms of an allergic reaction include: rash, itching, swelling, dizziness, breathing trouble. If you notice other effects not listed above, contact your doctor or pharmacist.
I see the Rhumie next month, but it kinda concerns me.
05-05-2007, 09:17 PM
I went to ear doc, she found hearing loss. Went to audiologist and did an auditory brainstem response test that turned out normal. The ear doc now says I have to see a nuerotologist and may have too start methotrexate or possibly lose my hearing.
Imuran gave me pancreatitis, so I'm not too keen on taking the methotrexate, but I hate the thought of losing my hearing. I play disc golf for fun and I love the sound of the disc hitting the chains.
05-06-2007, 07:30 PM
Are the docs directly attributing your hearing problems to the meds?
05-06-2007, 08:36 PM
No, I'm still taking the same meds. Its inflammation of one of the nerves
caused by the disease as I understand it.